Hail, Frederick
- When
- June 25, 4:09 PM EST
- Where
- Frederick County, 30.27 mi ENE of Brucetown
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.347, -77.518
Quarter size hail was reported near Jefferson.
An unseasonably strong upper-level trough interacted with a modestly unstable environment over the Middle Atlantic to produce several supercell thunderstorms which transitioned into small bowing line segments across far eastern West Virginia, central Maryland and northern Virginia. The storms produce substantial and relatively widespread wind damage and some hail along their path, though the…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
An unseasonably strong upper-level trough interacted with a modestly unstable environment over the Middle Atlantic to produce several supercell thunderstorms which transitioned into small bowing line segments across far eastern West Virginia, central Maryland and northern Virginia. The storms produce substantial and relatively widespread wind damage and some hail along their path, though the storms themselves were isolated to widely scattered in nature.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 25, 1:40 PM EST, 2 hours 29 minutes earlier.
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 240 PM EDT Thu Jun 25 2020 .SYNOPSIS... An upper level trough will progress through our area today into tonight. High pressure briefly builds over our region Friday, before a cold front moves through this weekend. && .NEAR TERM /THROUGH TONIGHT/... Scattered showers and thunderstorms have begun to pop as expected. The mesoscale environment is quite complicated locally, but overall triggers have been differential heating boundaries, terrain circulations and pockets of instability superimposed on a broad environment of 40+ kt of effective shear. Height falls associated with a trough axis approaching the Potomac Highlands will sustain the convective activity through the afternoon. Structures appear to be either multicellular or minimal supercells. Already received a couple of small hail reports. Believe hail--perhaps large--will be the primary culprit today, but localized damaging winds cannot be ruled out either. Should be a decreasing trend after sunset, but isolated showers may continue within the trough axis past dark, primarily affecting points southeast of I-95. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... Heights will be rising Friday as the 500 mb trough departs. Broad ridging will affect the southeastern United States, with modest warm advection. That will be reflected in high temperature forecasts in the mid-upper 80s. But west (downslope) flow and synoptic scale subsidence should keep the day rain- free. Warm advection will continue through Saturday. Heights still support highs above 90 degrees. An embedded shortwave and trailing cold front will remain to the north but provide support for thunderstorms and will be approaching. Given inherent instability, am carrying a chance of afternoon-night time showers/thunderstorms across the north and west. && .LONG TERM /SUNDAY THROUGH THURSDAY/... Sunday through mid-week look to be near average as far as temperatures, with highs in the mid to upper 80s each day. Daily chances for showers and thunderstorms will continue as well. This is due to a cold front that will push through on Sunday and potentially stall over the area through mid-week. In addition to the surface cold front, an upper low will remain situated to our northeast. The combination of these two features will lead to at least a slight chance for some showers and storms each day. Still uncertain where the front stalls, so depending on just how far south that front gets, that will determine where the best chance for storms is. For now, best chances seem to be across central VA and southern MD, which is pretty typical stalled front territory. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... Flight conditions will primarily be VFR this afternoon and tonight, but scattered thunderstorms will be lurking around the area. It is problematic to forecast specific to a point, but best threat window will last until about 00Z. Gusty winds and hail along with brief IFR restrictions possible within any thunderstorm. Skies will clear tonight, with higher confidence VFR Friday. Temperatures will increase Saturday, but flow remains light south. Thunderstorms will threaten from the north. VFR conditions generally expected on Sunday and Monday, with the exception being daily chance for showers and storms during the afternoon, associated with a cold front moving into the area Sunday and potentially stalling into the early part of the week. Brief flight restrictions will be possible with any storms. Expect generally light winds out of the west on Sunday, before gradually turning out of the NW by Sunday night, and out of the NNW by Monday. && .MARINE... Scattered showers and thunderstorms are expected this afternoon and evening. SMWs may be needed for any stronger storms. Quieter weather Friday, with west/northwest flow generally 10 kt or less. Southwest flow increases Saturday. While a robust wind field will be present, temperatures around 90 degrees will create an environment that does not promote momentum transfer over the waters. have opted to cap winds at 15 kt. Scattered showers and storms possible each day on Sunday and Monday in association with a passing cold front. Some gusty winds possible with any storms that go over the waters of course, but other than that, no marine hazards expected. Main concern would be any short- fused marine hazards. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...HTS/KJP NEAR TERM...HTS SHORT TERM...HTS LONG TERM...CJL AVIATION...HTS/CJL MARINE...HTS/CJL
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 438 PM EDT Thu Jun 25 2020 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-262045- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 438 PM EDT Thu Jun 25 2020 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Tonight An isolated severe thunderstorm is possible through this evening, with potential of damaging winds and hail to around quarter size. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Please report severe weather to the National Weather Service according to standard operating procedures. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-262045- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 438 PM EDT Thu Jun 25 2020 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Tonight An isolated severe thunderstorm is possible through this evening, with potential of damaging winds and hail to around quarter size. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Please report severe weather to the National Weather Service according to standard operating procedures.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
400 PM EDT THU JUN 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM HAIL 2 NNW MARTINSBURG ARPT 39.43N 77.99W
06/25/2020 M0.75 INCH BERKELEY WV TRAINED SPOTTER
&&
EVENT NUMBER LWX2001273
KJPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
402 PM EDT THU JUN 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM HAIL 2 SSE MARTINSBURG 39.44N 77.96W
06/25/2020 E0.75 INCH BERKELEY WV TRAINED SPOTTER
PEA TO DIME SIZE HAIL AND ESTIMATED 45-50 MPH WINDS
&&
EVENT NUMBER LWX2001274
ADSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
415 PM EDT THU JUN 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM TSTM WND DMG 2 W MARTINSBURG 39.46N 78.01W
06/25/2020 BERKELEY WV 911 CALL CENTER
TREE DOWN NEAR INTERSECTION OF TUSCARORA PIKE AND
IROQUOIS TRAIL.
&&
EVENT NUMBER LWX2001275
KJPThe Sterling radar (KLWX), 41 km away, was scanning. The volume nearest the first event began at 21:09 UTC.
11 thunderstorm wind, 2 hail. Local standard time, as filed.
Quarter size hail was reported near Jefferson.
Several trees were blown down along Harpers Ferry Road and White Rock Road near Neersville. A tree was blown down on VA-7 Harry Byrd Highway near VA-287 Berlin Turnpike.
A small part of the roof of the Ida Lee Park Recreation Center was peeled off. Tree damage was also reported in the area.
A tree and branches were blown down in the vicinity of VA-123 Dolley Madison Boulevard near Ballantrae Lane.
A wind gust of 51 knots (59 MPH) was measured by the AWOS at Orange County Airport. There were multiple reports of trees down between Orange and Unionville.
There were multiple reports of trees blown down near Kendall and Lahore Roads.
Multiple trees were blown down near Monrovia and Marquis Roads.
Multiple trees were reported down in the western part of Spotsylvania County, including near Dickerson, Lawyers and Hibbs Bridge.
Numerous trees were blown down in Warrenton.
Several trees were blown down near and just east of Warrenton.
Numerous trees were blown down in the Partlow area (near Lucks, Partlow, Fairview and Wallers). Some (thin) pine trees were snapped.
Ping pong ball size hail was reported in Partlow.
A 55-knot (63 MPH) wind gust was measured by the military ASOS at Quantico. Trees were blown down on US-1 Jefferson Davis Highway adjacent to the base.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 900321, 900324, 900327, 900329, 900331, 900332, 900334, 900336, 900337, 900342, 900340, 900341, 900343.